Tumor Lysis Syndrome (TLS)

21/08/2009

Tumor lysis syndrome (TLS) is a group of metabolic complications that can occur after treatment of cancer. TLS is caused by the fast breakdown of certain types of cancer cells. TLS can cause kidney failure and the need for dialysis treatment.

Symptoms:

  Irregular heartbeat
 
Impairment of mental ability, and loss of consciousness 
 
Kidney failure
 
Shortness of breath
 
High Potassium levels (lab test)
 
High Uric acid levels (lab test)
 
Low calcium levels (lab test)

characterized by:

  • hyperuricemia due to deoxyribonucleic acid (DNA) breakdown
  • hyperkalemia because of cytosol breakdown
  • hyperphosphatemia because of protein breakdown
  • hypocalcemia secondary to the hyperphosphatemia.

 

As phoshate levels increase, serum calcium decreases.

 These derangements can result in acute renal failure secondary to urate nephropathy,  xanthine nephropathy, and the altered calcium phosphate blood levels.

Diagram of resultant acute renal failure:

Cardiac dysrhythmias can occur secondary to hyperkalemia and hypocalcemia

  • Symptoms such as cramps can occur as a result of the increased blood calceum levles (hypocalcemia)

Sudden death may occur as a resultfrom hyperkalemia (increased blood potassium levels) or hypocalcemia (increased blood calceum levels).

Lymphomation. 2004. Tumor Lysis Syndrome. Retrieved Aug. 21, 2009 from http://www.lymphomation.org/side-effect-tumor-lysis.htm


Follow

Get every new post delivered to your Inbox.